Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 91, NWS Pueblo, CO

July 22, 2000Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 22, 2000, 9:21 PM MDT for Prowers County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2000, 9:21 PM MDT (03:21 UTC)
Expired
Jul 22, 2000, 10:00 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Prowers County, CO

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 230321
SVRPUB
COC099-230400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
921 PM MDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PROWERS COUNTY IN SOUTHEAST COLORADO

* UNTIL 1000 PM MDT

* AT 921 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM OVER SOUTHWESTERN PROWERS COUNTY...OR ABOUT 23
  MILES SOUTH OF LAMAR...MOVING SOUTH AT 40 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
  SOUTHERN PROWERS COUNTY

THIS IS A DANGEROUS THUNDERSTORM! WIND DRIVEN VERY LARGE...DAMAGING
HAIL IS LIKELY. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION.

THIS THUNDERSTORM COULD INTENSIFY FURTHER AND PRODUCE SHORT-LIVED
TORNADOES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3785 10206 3783 10270 3767 10270 3767 10207

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:16 PM MDT, 8 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 1:16 PM MDT, 8 hours 5 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
116 PM MDT SAT JUL 22 2000

LOW TSRA POTENTIAL WITH WARMING TEMPS OVER THE NEXT 2 DAYS.
HINT OF DRY TSRA THREAT SUN AND MON...ESPECIALLY W OF SERN CO
MOUNTAINS.

TNGT: 18Z/22 SURFACE ANALYSIS SHOWED A MULTITUDE OF "OLD" OUTFLOW
BOUNDARIES ACROSS ERN CO AND CNTRL/SRN PLAINS.  LATEST VIS SATELLITE
IMAGERY SHOWING CU/TCU FIELD DEVELOPING ON THESE FOCAL POINT AREAS.
THERE WERE A COUPLE IN EXTREME NERN CO.  NEXT WAS AN OUTFLOW
BOUNDARY NEAR A KAKO-KITR-KDDC LINE FROM LAST NIGHTS LINEAR MCS
FOLLOWING THE LARGER MCC/MCS.  ANOTHER "OLD" OUTFLOW BOUNDARY WAS
LIKELY FROM NEAR A KLAA-KEHA-KAMA-INTO N CNTRL TX FROM LAST NIGHTS
LEADING LARGER MCC/MCS.  OUTFLOW BOUNDARY CAME UP THE AR RIVER VALLEY
LAST NIGHT AND HARD TO FIND AT THE MOMENT.  FRONTAL BOUNDARY ALSO
HARD TO FIND AS IT IS FAIRLY CONTAMINATED BY MCS ACTIVITY.  MAY
EXTENDED FROM NR KTAD-TX PANHANDLE-CNTRL/SERN TX.  SO...LOTS OF LOW
LEVEL FOCAL POINTS WAITING FOR SOME LARGE SCALE ASSISTANCE IN TSRA
DEVELOPMENT.  LIKE YDA...CU/TCU STARTING LATE AND SO FAR NO LIGHTNING
STRIKES SHOWING UP.  AT THIS MOMENT...THERE MAY NOT BE ENOUGH OF A
LIFTING MECHANISM IN CWFA TO SUPPORT FAIRLY STRONG DIRECTIONAL SHEAR
PER PUB 88D VAD WIND PROFILE...SFC-4K FT AGL ELY(5-10KTS) AND 4K-10K
FT AGL NW(20-30KTS).  SO FAR...THIS HAS ONLY CREATED TCU "ORPHAN
ANVILS."  HARD TO FIND ANY SHORTWAVE TROUGHS MOVING THROUGH NW-NLY
FLOW CNTRL ROCKIES PER LATEST WATER VAPOR IMAGERY LOOP. ALSO...
APPEARS TO BE DRYING AT MID/HIGH LEVELS.  100-150MB STILL REMAINS
ACROSS SERN CO AND ENOUGH FOR TSRA PRODUCTION.  SHORT RANGE MODELS IN
FAIR AGREEMENT IN LARGE SCALE FEATURES...BUT A DIFFERENT VIEWS IN
SENSIBLE WEATHER.  ETA/AVN NOT PRINTING OUT ANY QPF TNGT...WHILE
MESO-ETA HINTING AT SOMETHING FORMING AROUND THE RATON MESA AND
POSSIBLY SPREADING INTO EXTREME SERN CO THIS EVE. ALL MISSING "OLD
OUTFLOW BOUNDARIES." ANY CLOSEST MCS ACTIVITY WILL LIKELY BE IN TX
PANHANDLE NEAR FRONTAL/OUTFLOW BOUNDARIES AND SLY 20-30KT LLJ THEN
PROPAGATE S-SEWD WITH MEAN FLOW. WILL KEEP ANY MENTION OF -SHRA/-TSRA
DIURNAL.  WILL MAKE COVERAGE CALL BASED ON SATELLITE/RADAR TRENDS
BEFORE RELEASE.  SAN LUIS VALLEY AND SW/CNTRL MOUNTAINS SHOULD SEE
EVEN A LESSER THREAT AS A RELATIVELY DEEPER AND DRIER AIRMASS IS IN
PLACE.  SURFACE DEW POINTS IN THE 30S AND 40S...AND ALS HAS BEEN
MIXING INTO THE 20S FOR DEW POINTS IN THE AFTN.  UNCERTAIN ABOUT
THE STRATUS/FOG POTENTIAL IN AR RIVER VALLEY TNGT. PBL CERTAINLY IS
STILL MOIST. WILL JUST STICK WITH "PARTLY CLOUDY." OTHERWISE CLEARING
ELSEWHERE. PERSISTENT ON LOWS.

SUN-MON: LARGE UPPER LEVEL ANTICYCLONE PROGGED TO REMAIN ACROSS THE
FOUR CORNERS AREA AND EXTENDED MODELS SHOWING IT STICKING AROUND AT
LEAST THROUGH MUCH OF THE REST OF JULY.  SO..."MONSOON" APPEARS TO BE
SHUTDOWN UNTIL FURTHER NOTICE.  WILL NEED TO RELY ON ALREADY
PRESENT MOISTURE IN THE MOUNTAINS AND ADVECTION FROM THE N AND E.
500MB HEIGHTS RISE ON SUN AND REMAIN MON. LITTLE IN THE WAY OF UPPER
SUPPORT TO ENHANCE AFTN/EVE CONVECTION SUN-MON.  MODELS SUGGESTING
SURFACE-700MB MOISTURE WILL BE DRYING UP...LEAVING ONLY AOA 500MB
MOISTURE. FWC MOS TEMPS HAVE "SKIED" INTO 100-105F FOR LOWER AR
RIVER VALLEY FOR SUN...QUITE A CHANGE FROM PREVIOUS RUNS.  WILL NEED
TO GET SURFACE DEW POINTS IN THE 30/40S THOUGH.  CERTAINLY LOOKS
LIKE 90S IN THE PLAINS SUN...WITH MON POSSIBLE HOTTER...AS COLD
FRONT MOVES THROUGH NRN ROCKIES AND SURFACE LEE SIDE TROUGHING
DEVELOPS IN CO PLAINS. MODELS PROGGING RELATIVELY DEEP DRY AIRMASS UP
TO 700MB WITH 500MB MOISTURE AROUND CWFA...SO ANY TSRA POTENTIAL MAY
BE "DRY" WITH LITTLE OR NO RAIN AND GUSTY WINDS.  SUB-CLOUD LAYER
LAPSE RATES PROGGED AROUND 9.0 C/KM.  WILL KEEP 10/20 POPS FOR SUN
AFTN FOR ALL CWFA.  WILL LEAVE SMALL POP MENTION OUT SUN NGT...EXCEPT
SERN CO PLAINS AS IF ANYTHING FORMS IN SERN CO MOUNTAINS/ADJACENT
PLAINS SHOULD SHIFT EWD OUT INTO THE PLAINS BY SUN EVE.  60-72HR AVN
A LITTLE DIFFERENT THAN OLD MRF RUNS AS COLD FRONT MAY OR MAY NOT NOW
MAKE IT INTO ERN CO.  MAY WAIT UNTIL TUE. POSSIBLE MCS IN SD/NE MON
NGT WHICH COULD SHIFT FRONTAL BOUNDARY DOWN CNTRL PLAINS.  WITH
PRECIPITATION ALREADY MENTION IN EFP AND 500MB LURKING AROUND...HARD
TO PULL MENTION.  SO...WILL GO WITH LOW POPS.  STUCK CLOSE TO MAV MOS
NUMBERS.

EXTENDED(TUE-THU): WHEN WILL THE FOUR CORNERS UPPER HIGH SHIFT EWD
TO ALLOW "MONSOONAL" MOISTURE TO RETURN??  ALL EXTENDED PROGS KEEP
IT NEARLY STATIONARY THROUGH NEXT WEEK.  WITH SOME 500MB MOISTURE
TRAPPED IN UPPER HIGH...CAN'T RULE OUT DIURNAL TSRA.  HARD TO SAY
IF THE FQRONT WILL MAKE IT INTO ERN CO TUE/WED.  WILL CONTINUE GENERIC
"CHANCE OF" BUT FEEL THE THREAT IS MAINLY "ISOLATED TO SCATTERED"
OUTSIDE OF ANY MESO-SCALE SURPRISES.  NEAR SEASONAL TEMPS.

.PUB...NONE.

METZE

In the hours before

Local storm report, Jul 22, 3:37 PM MDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT SAT JUL 22 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    CRIPPLE CREEK             CO   .75 INCH HAIL
07/22/00   TELLER                         REPORTED BY HAM RADIO
                                          OPERATOR.

0315 PM    1 NE CRIPPLE CREEK        CO   .75 INCH HAIL
07/22/00   TELLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:11 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas64 min
Jul 22, 6:55 PM MDTSevere Thunderstorm WarningPUBKiowa65 min
Jul 22, 7:13 PM MDTTornado WarningPUBKiowa47 min
Jul 22, 7:35 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas55 min
Jul 22, 7:57 PM MDTTornado WarningPUBBent, Kiowa, Prowers63 min
Jul 22, 8:33 PM MDTTornado WarningPUBBent27 min
Jul 22, 9:00 PM MDTTornado WarningPUBBent60 min
Jul 22, 9:26 PM MDTTornado WarningPUBBaca64 min
Jul 22, 10:30 PM MDTSevere Thunderstorm WarningPUBBaca60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.